I am commonly asked if medications are safe and what side effects they have. One medication in particular has received a fair amount of press recently and is worth discussing: Acetaminophen (trade name, Tylenol). Acetaminophen is the most commonly used medication in pediatrics. It is used to reduce fever and treat pain. Overall, it is considered a safe and effective drug. However, there are a number of situations that can make it a potentially dangerous drug.

  • Accidental Overdose. Many combination medications (medications that contain acetaminophen AND another medication) contain acetaminophen and it may not be readily apparent. If plain acetaminophen is given in addition to a combination medication, a child can easily be overdosed. The following combination medications all have acetaminophen:
    • Sudafed PE NightTime Cold Maximum Strength Tablets
    • Theraflu Nighttime Sever cold and Cough Powder
    • Benedryl Allergy and Cold Tablets
    • Tylenol Plus Children’s Cold and Allergy Suspension
    • Tylenol Chest Congestion Liquid
    • Tylenol Sore Throat Nighttime Liquid

Acetaminophen may be listed as “APAP” in the product.

  • Underlying Liver Disease. Acetaminophen is metabolized through the liver. If a person has liver disease or liver problems, the drug is not metabolized properly and can build up in the body causing a type of overdose.
  • Interactions with alcohol or other drugs. Medications commonly interact with each other and cannot be taken at the same time. Acetaminophen should not be taken with alcohol or drugs like carbamazepine, isoniazid, and phenytoin. The interactions can cause elevated blood levels of the drug and liver damage.
  • Prolonged fasting. If a child hasn’t had anything to eat or drink for a long period of time and is then given acetaminophen, a child can have liver damage.
  • Using the wrong strength medication. Parents may not realize that liquid acetaminophen comes in two strengths. The INFANT acetaminophen is more concentrated so that you don’t have to give as much. The CHILDREN’S formula is less concentrated. An overdose can easily happen if the two are confused. For example, a 27 lb, 2 year old should be given 5 mL (1tsp) of Children’s acetaminophen. This would give the child 160 mg of acetaminophen. If the child is given 5 mL of Infant acetaminophen instead, the child would get 500 mg of acetaminophen. This is over 3 times the amount recommended.